Ohio, 2010

Flash Flood in Ohio, July 13, 2010

July 13, 2010 · NWS RLX · 1 event in 1 county or zone

A warm front lifted north on the 12th, opening the door to abundant moisture. A cluster of thunderstorms trained along the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north on the 12th, opening the door to abundant moisture. A cluster of thunderstorms trained along the Ohio River. Stream and street flooding occurred during the night in eastern Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 8:20 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 8:20 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT MON JUL 12 2010

.SYNOPSIS...
WARM FRONT LIFTS NORTH IN THE MID AND UPPER OHIO RIVER
VALLEY...KEEPING WARM AND HUMID AIR IN PLACE...WITH SEVERAL ROUNDS
OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
EXPECT THE TYPICAL LATE AFTERNOON AND EVENING FLAREUP OF WIDELY
SCATTERED CONVECTION IN THE WEST...BUT MOSTLY CONCENTRATED OVER
SOUTHEAST OHIO...WILL DISSIPATE BY AROUND MIDNIGHT. ORGANIZED
CONVECTION WILL WAIT TIL LATE TONIGHT OR TUESDAY MORNING WITH
APPROACH OF NEXT UPPER DISTURBANCE.

PREVIOUS DISCUSSION...
UPPER LEVEL DISTURBANCE AND ASSOCIATED PRECIPITATION HAVE MOVED EAST
OF THE CWA THIS AFTERNOON. HOWEVER...RADAR IS INDICATING
THUNDERSTORMS TRYING TO POP UP THIS AFTERNOON FROM DIURNAL HEATING
IN THE WARM HUMID AIR MASS. AT THIS POINT...STILL NOT EXPECTING ANY
WIDESPREAD SEVERE TO DEVELOP...ALTHOUGH ANY STORMS THAT DO DEVELOP
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
EXPECTING BULK OF SHOWER/THUNDERSTORM ACTIVITY TO DIE OFF AFTER
SUNSET...WITH A WARM...MUGGY NIGHT ON TAP ACROSS THE REGION. SHOWERS
AND THUNDERSTORMS WILL RAMP BACK UP AGAIN TOMORROW MORNING AS YET
ANOTHER SHORTWAVE MOVES INTO THE REGION. AT THIS POINT...NOT REALLY
EXPECTING MUCH SEVERE TUESDAY EITHER AS WIDESPREAD CLOUD COVER...AND
HIGH PW VALUES OF CLOSE TO 2 INCHES...SHOULD LIMIT ANY POTENTIAL. IN
ADDITION...SPC HAS THE REGION IN GENERAL THUNDER FOR TOMORROW.

PRECIPITATION WILL GRADUALLY DECREASE IN COVERAGE TOMORROW NIGHT
FROM NORTH/WEST TO SOUTH/EAST AS UPPER TROUGH FINALLY STARTS TO
SWING THROUGH THE REGION. NAM STILL APPEARS TO BE A BIT SLOWER THAN
THE GFS WITH PUSHING THIS TROUGH EAST OF THE REGION...AND HAVE
CONTINUED TREND OF PREVIOUS FORECAST WITH QUICKER CLEARING.

&&

.SHORT TERM /TUESDAY NIGHT/...
KEPT PREVIOUS FORECAST ON TRACK WITH EXITING UPPER TROF TUES NIGHT.
12Z NAM STILL SEEMS SLUGGISH IN PULLING THE TROF THROUGH THE
APPALACHIANS...SIDING WITH MORE PROGRESSIVE GFS/ECMWF THROUGH SHORT
TERM. WITH BERMUDA HIGH STRENGTHENING TO THE EAST...LOW LEVEL
MOISTURE WILL HAVE A DIFFICULT TIME LEAVING THE REGION. WITH PW
VALUES MAXING OUT AROUND 1.8 INCHES WEDS AFTERNOON AND A WEAK
THETA-E RIDGE PROGRESSING NW TO SE...KEPT SLIGHT AND SOME CHANCE
POPS IN FOR THE POSSIBILITY OF AN AFTERNOON THUNDERSTORM.

THURSDAY PROVIDES SOMEWHAT OF A RESPITE AFTER THE RECENT UNSETTLED
WEATHER...WITH A 500MB HIGH NUDGING IN FROM THE SW. THIS UPPER HIGH
WILL LARGELY SUPPRESS ANY CONVECTIVE DEVELOPMENT THOUGH THE DAY
THURS. HOWEVER...WITH DIFFERENTIAL HEATING IN THE HIGH ELEVATIONS
AND SOME RESIDUAL MOISTURE IN THE EAST...HAVE SLIGHT CHANCE POPS IN
MNT COUNTIES TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEAK RIDGE THURS EVENING WILL GIVE WAY TO ANOTHER FRONTAL BOUNDARY
SAGGING DOWN FROM THE NORTH. FROM FRI TO SAT THE BOUNDARY IS SLOW TO
PROGRESS THROUGH CWA WITH WEAK POST FRONTAL FLOW IN THE LOW LEVELS.
06Z GFS/00Z ECMWF SHOWING CONSIDERABLY BETTER AGREEMENT ON TIMING
AND STRUCTURE OF THE SAGGING BOUNDARY THAN PREVIOUS RUNS.
DIFFERENCES BECOME MORE APPARENT LATER IN THE PERIOD HOWEVER...AS
GFS IS A BIT MORE PROGRESSIVE WITH PUSHING THE BOUNDARY THROUGH
SUNDAY MORNING. WITH VERY LITTLE FLOW PERPENDICULAR TO THE
BOUNDARY...WENT WITH SLOWER ECMWF WITH TIMING THE FRONT EXITING THE
CWA. THROWING OUT GFS PAST SUNDAY AS IT DEVELOPS A STRONG SHORTWAVE
ON THE HEELS OF THE EXITING UPPER TROF. STUCK WITH 00Z ECMWF THROUGH
REMAINDER OF THE EXTENDED WITH DRYING SUN NIGHT INTO MON BEFORE YET
ANOTHER UPPER TROF APPROACHES FOR TUES.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MOIST SOUTHWESTERLY FLOW WILL BRING MVFR CEILINGS AND FOG BY 06Z
MOST AREAS...EXCEPT FOR IFR MOUNTAIN VALLEYS WHERE WINDS GO NEARLY
CALM.

UPPER DISTURBANCE AND FRONTAL BOUNDARY APPROACH FROM THE SOUTH AND
WEST TUESDAY...WITH SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY
AFTERNOON WITH THE HELP OF SOME DIURNAL HEATING. OTHERWISE...
GENERALLY VFR CEILINGS AFTER 15Z...LOWER IN SHOWERS AND THUNDERSTORMS.

AFTER 00Z WEDNESDAY...
IFR IN ROUNDS OF THUNDERSTORMS THROUGH WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...SL/TAX
NEAR TERM...SL/JMV
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, Jul 12, 3:14 AM EST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT MON JUL 12 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
414 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 10:34 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUL 12 2010

OHZ076-WVZ009>011-019-020-130445-
WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARRISVILLE...PENNSBORO...WEST UNION
1134 PM EDT MON JUL 12 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 11:15 PM...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS ALONG THE
OHIO RIVER NEAR NEWPORT...SAINT MARYS...MARIETTA AND PARKERSBURG.

THE RAIN WAS MOVING EAST AT 25 TO 30 MPH.

LOCAL DOWNPOURS CAN DUMP AN INCH OF RAIN IN 30 MINUTES. SHORTLY
AFTER 11 PM...STREET FLOODING WAS REPORTED IN DOWNTOWN PARKERSBURG.

THE HEAVIEST RAIN WILL BE EXIT THE PARKERSBURG TO MARIETTA
CORRIDOR BETWEEN 11:30 AND MIDNIGHT.

MEANWHILE...THESE LOCAL DOWNPOURS WILL BE MOVING THROUGH TYLER
COUNTY...PLUS INTO RITCHIE AND DODDRIDGE COUNTIES BETWEEN MIDNIGHT
AND 1 AM. THIS WOULD INCLUDE SUCH COMMUNITIES AS MIDDLEBOURNE...
PENNSBORO...AND WEST UNION.

LATE NIGHT MOTORISTS NEED TO BE ALERT FOR ENCOUNTERING POOR ROAD
VISIBILITY FROM SUDDEN DOWNPOURS. WATER MAY ALSO BE FLOWING ACROSS
ROADS...FROM OFF ADJACENT HILLSIDES AND FROM FULL ROADSIDE DITCH
LINES.

KTB
Local storm report, Jul 13, 12:05 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
105 AM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       PARKERSBURG             39.26N 81.54W
07/12/2010  M1.27 INCH       WOOD               WV   BROADCAST MEDIA

            STREET FLOODING WITHIN THE CITY. MEASURED AMOUNT WAS IN
            AN HOUR - OUTSIDE OF TOWN - AT THE AIRPORT.

1245 AM     HEAVY RAIN       MARIETTA                39.42N 81.45W
07/13/2010  U0.00 INCH       WASHINGTON         OH   EMERGENCY MNGR

            MINOR STREET FLOODING WITHIN THE CITY.

&&

KBATTY

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 13, 12:10 AM EST to 1:15 AM EST
Where
Washington County, Marietta to 0.65 mi ENE of Lower Newport
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.420, -81.450

Rains of 2.5 to 4.5 inches fell in less than 3 hours. The 24 hour rain amount from the cooperative observer at Newport was 4.7 inches. The Marietta cooperative observer had 2.94 inches. Streams such as Long Run and Newell Run flooded and forced a few evacuations. Many residents were stuck in their homes. The Newport fire chief said, We couldn't get to them because they couldn't see the bridges. Basically every direction we went there was rushing water, it looked like a whitewater river.

More urban streams such as Goose Run flooded basements around Marietta.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244875.